0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Columns   |    
Psychopharmacology: Principles for Starting, Stopping, or Switching Medications
Steven J. Kingsbury, M.D., Ph.D.; George M. Simpson, M.D.
Psychiatric Services 2002; doi: 10.1176/appi.ps.53.2.139
text A A A

Starting a medication, stopping one, and switching from one to another all occur routinely in clinical practice. Although most pharmaceutical companies suggest some guidelines for starting a given medication and increasing its dosage to one at the lower end of the therapeutic range, procedures for discontinuing the medication or switching to another one because of an inadequate patient response are often not provided. In this column we describe common problems in starting, stopping, and switching medications and outline basic principles for these aspects of medication management.

Starting a medication at too high a dosage or increasing the dosage too quickly may cause needlessly severe side effects that can interfere with functioning or cause a patient to discontinue the medication and hesitate to retry it. For example, panic attacks may increase if selective serotonin re-uptake inhibitors are started at too high a dosage. Common side effects, such as sedation and orthostatic hypotension, may be too severe for the patient to tolerate while adjusting to them.

Starting at too low a dosage and adjusting too slowly to a higher dosage within a therapeutic range can create other problems, even if side effects are minimized. Needless suffering, poor functioning, longer hospitalizations, and other adverse consequences for the patient may occur, coupled with discouragement about recovery.

Stopping a medication too quickly can cause a rebound or a return of symptoms that had been treated successfully, as is the case with antipsychotics, lithium, and benzodiazepines. For some medications, such as benzodiazepines, withdrawal symptoms similar to symptoms of the condition being treated may appear, making it difficult to discriminate between a return of symptoms—which would require further treatment—and a withdrawal phenomenon that will pass. Stopping a medication too quickly may also cause new symptoms, as in the serotonin discontinuation syndrome, or worse symptoms than occurred before treatment, as can happen with clozapine. Too rapid a switch in medications may lead to the same problems associated with too rapid a start or too rapid a stop, with the additional problems associated with drug interactions.

It is good policy not to abruptly discontinue any medication that affects the central nervous system, because the biochemical milieu of the brain must readapt to the medication-free condition. Thus we sometimes teach patients the simple—and, we hope, graphic—maxim "You don't jerk the brain around" as a way of helping avoid the problems that can arise from abruptly stopping antipsychotics or mood stabilizers. However, conditions may arise in which abruptly stopping a medication is necessary, such as when agranulocytosis results from clozapine treatment. In such cases, the clinician must take steps to ensure the patient's stabilization.

Although discontinuing a medication too slowly minimizes withdrawal and rebound problems, it does mean that the patient suffers side effects for a longer period, and it may give a message that the physician is concerned about how well the patient can function without medications, even those that are minimally effective or are no longer needed. Switching too slowly—that is, slowly tapering the old medication while slowly increasing the new one—is associated with the additional problem of pharmacokinetic and pharmacodynamic interactions.

No single strategy is appropriate for all patients and all medications, and any set of guidelines must be tailored and modified for individual variations. Nevertheless, certain principles can be stated, in part, on the basis of the mechanisms involved with common side effects and their management.

With the exception of the benzodiazepines that modulate ion channels, most medications that are used in psychiatry have delayed therapeutic effects, often showing a benefit only after several weeks. These drugs often act through second-messenger systems, setting up complex cascades of effects on receptors, other signaling systems, and other functions of the cell. In some ways these slowly occurring therapeutic effects may be considered a type of cellular adaptation to the changed biochemical milieu of the cells.

In contrast, many common side effects are due to the direct action of the medication on ion channels, smooth muscle (such as in the gut, the blood vessels, or the eyes), and glands (such as sweat glands). These effects occur soon after the medication is begun, and organs that are not the intended targets of the medication cause the side effects—for example, orthostatic hypotension, nausea, headache, and dry mouth. However, many of these systems also show adaptation, and the effects lessen or disappear over several days or weeks.

Although increasing the dosage can worsen side effects, the effects of increased dosages are typically attenuated both by the previous adaptation and by the fact that each dosage increase is proportionate rather than absolute. For example, increasing the daily dosage of clozapine or quetiapine from 500 mg to 600 mg—a 20 percent increase—would be expected to be associated with a much smaller and more tolerable increase in the severity of side effects than an increase from 25 mg to 100 mg—a 400 percent increase.

Thus earlier dosage increases typically occur at a slower pace than later ones, which can often be done quickly. Given that withdrawal of medications also leads to adaptations, earlier decreases may be implemented more quickly than later—proportionately larger—ones. Problems typically occur at the start of a course with a new medication and at the end of a course with a medication that is to be discontinued. Perhaps the clearest example is discontinuation of high therapeutic dosages of alprazolam, such as 5 or 6 mg a day. The dosage can often be decreased by .5 mg every second or third day until a dosage of 1 or 1.5 mg a day is reached, after which decreases often have to be made in .25 mg increments, with a one-week interval between decreases.

Although understanding the time course and management of side effects is extremely important, the most crucial factors in the effective management of medication are patient education and collaboration. Expected transient problems are more tolerable than unexpected ones of durations that are, from the patient's perspective, unknown. Common side effects should always be explained along with steps that the patient can take to address these problems, such as rising slowly for orthostatic hypotension and chewing sugarless gum for dry mouth.

Similarly, side effects can be more tolerable if patients feel that they have some control. Knowing that one can slow the adjustment of the dosage upward or downward or can temporarily return to an earlier dosage can be very reassuring and can encourage compliance. For that reason, we prefer to make such adjustments a little more quickly, but in collaboration with the patient, who may inform us of a need to go slower.

The authors are affiliated with the department of psychiatry and the behavioral sciences of the Keck School of Medicine at the University of Southern California, 2020 Zonal Avenue, Los Angeles, California 90033 (e-mail, king7548@pol.net). Dr. Simpson is editor of this column.

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Articles
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles
Reply to: Rapid antidepressant effects and abuse liability of ketamine. Psychopharmacology (Berl) Published online Mar 23, 2014.;